AMS Bookstore LOGO amslogo
Return to List

AMS TextbooksAMS Applications-related Books

The Rational Function Analogue of a Question of Schur and Exceptionality of Permutation Representations
Robert M. Guralnick, University of Southern California, Los Angeles, CA, Peter Müller, University of Heidelberg, Germany, and Jan Saxl, Cambridge, England
SEARCH THIS BOOK:

Memoirs of the American Mathematical Society
2003; 79 pp; softcover
Volume: 162
ISBN-10: 0-8218-3288-3
ISBN-13: 978-0-8218-3288-2
List Price: US$54
Individual Members: US$32.40
Institutional Members: US$43.20
Order Code: MEMO/162/773
[Add Item]

Request Permissions

In 1923 Schur considered the problem of which polynomials \(f\in\mathbb{Z}[X]\) induce bijections on the residue fields \(\mathbb{Z}/p\mathbb{Z}\) for infinitely many primes \(p\). His conjecture, that such polynomials are compositions of linear and Dickson polynomials, was proved by M. Fried in 1970. Here we investigate the analogous question for rational functions, and also we allow the base field to be any number field. As a result, there are many more rational functions for which the analogous property holds. The new infinite series come from rational isogenies or endomorphisms of elliptic curves. Besides them, there are finitely many sporadic examples which do not fit in any of the series we obtain.

The Galois theoretic translation, based on Chebotarëv's density theorem, leads to a certain property of permutation groups, called exceptionality. One can reduce to primitive exceptional groups. While it is impossible to describe explicitly all primitive exceptional permutation groups, we provide certain reduction results, and obtain a classification in the almost simple case.

The fact that these permutation groups arise as monodromy groups of covers of Riemann spheres \(f:\mathbb{P}^1\to\mathbb{P}^1\), where \(f\) is the rational function we investigate, provides genus \(0\) systems. These are generating systems of permutation groups with a certain combinatorial property. This condition, combined with the classification and reduction results of exceptional permutation groups, eventually gives a precise geometric classification of possible candidates of rational functions which satisfy the arithmetic property from above. Up to this point, we make frequent use of the classification of the finite simple groups.

Except for finitely many cases, these remaining candidates are connected to isogenies or endomorphisms of elliptic curves. Thus we use results about elliptic curves, modular curves, complex multiplication, and the techniques used in the inverse regular Galois problem to settle these finer arithmetic questions.

Readership

Graduate students and research mathematicians interested in algebra.

Table of Contents

  • Introduction
  • Arithmetic-Geometric preparation
  • Group theoretic exceptionality
  • Genus 0 condition
  • Dickson polynomials and Rédei functions
  • Rational functions with Euclidean signature
  • Sporadic cases of arithmetic exceptionality
  • Bibliography
Powered by MathJax

  AMS Home | Comments: webmaster@ams.org
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia